Illinois Journal of Mathematics

The Rokhlin property for endomorphisms and strongly self-absorbing $C^{*}$-algebras

Jonathan Brown and Ilan Hirshberg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we define a Rokhlin property for automorphisms of non-unital $C^{*}$-algebras and for endomorphisms. We show that the crossed product of a $C^{*}$-algebra by a Rokhlin automorphism preserves absorption of a strongly self-absorbing $C^{*}$-algebra, and use this result to deduce that the same result holds for crossed products by endomorphisms in the sense of Stacey. This generalizes earlier results of the second named author and W. Winter.

Article information

Illinois J. Math., Volume 58, Number 3 (2014), 619-627.

Received: 3 February 2014
Revised: 14 August 2014
First available in Project Euclid: 9 September 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46L55: Noncommutative dynamical systems [See also 28Dxx, 37Kxx, 37Lxx, 54H20] 46L35: Classifications of $C^*$-algebras


Brown, Jonathan; Hirshberg, Ilan. The Rokhlin property for endomorphisms and strongly self-absorbing $C^{*}$-algebras. Illinois J. Math. 58 (2014), no. 3, 619--627.

Export citation


  • O. Bratteli, E. Størmer, A. Kishimoto and M. Rørdam, The crossed product of a UHF algebra by a shift, Ergodic Theory Dynam. Systems 13 (1993), no. 4, 615–626.
  • J. Cuntz, Simple $C\sp*$-algebras generated by isometries, Comm. Math. Phys. 57 (1977), no. 2, 173–185.
  • G. A. Elliott and A. S. Toms, Regularity properties in the classification program for separable amenable $C^*$-algebras, Bull. Amer. Math. Soc. (N.S.) 45 (2008), no. 2, 229–245.
  • G. Gong, X. Jiang and H. Su, Obstructions to $\mathcal{ Z}$-stability for unital simple $C^*$-algebras, Canad. Math. Bull. 43 (2000), no. 4, 418–426.
  • I. Hirshberg and N. C. Phillips, Rokhlin dimension: Obstructions and permanence properties, Doc. Math. 20 (2015), 199–236.
  • I. Hirshberg, M. Rørdam and W. Winter, $C_0(X)$-algebras, stability and strongly self-absorbing $C^*$-algebras, Math. Ann. 339 (2007), no. 3, 695–732.
  • I. Hirshberg and W. Winter, Rokhlin actions and self-absorbing $C^*$-algebras, Pacific J. Math. 233 (2007), 125–143.
  • I. Hirshberg, W. Winter and J. Zachrias, Rokhlin dimension and $C^*$-dynamics, Comm. Math. Phys. 335 (2015), no. 2, 637–670.
  • E. Kirchberg, Central sequences in $C^*$-algebras and strongly purely infinite algebras, Operator Algebras: The Abel Symposium 2004, volume 1 of Abel Symp., Springer, Berlin, 2006, pp. 175–231.
  • A. Kishimoto, The Rohlin property for shifts on UHF algebras and automorphisms of Cuntz algebras, J. Funct. Anal. 140 (1996), no. 1, 100–123.
  • E. Kirchberg and N. C. Phillips, Embedding of exact $C^*$-algebras in the Cuntz algebra $\mathcal{O}_2$, J. Reine Angew. Math. 525 (2000), 17–53.
  • W. L. Paschke, The crossed product of a $C^{\ast} $-algebra by an endomorphism, Proc. Amer. Math. Soc. 80 (1980), no. 1, 113–118.
  • N. C. Phillips, A classification theorem for nuclear purely infinite simple $C^*$-algebras, Doc. Math. 5 (2000), 49–114.
  • M. Rørdam, On the structure of simple $C^*$-algebras tensored with a UHF-algebra, J. Funct. Anal. 100 (1991), no. 1, 1–17.
  • M. Rørdam, On the structure of simple $C^*$-algebras tensored with a UHF-algebra. II, J. Funct. Anal. 107 (1992), no. 2, 255–269.
  • M. Rørdam, Classification of certain infinite simple $C^*$-algebras, J. Funct. Anal. 131 (1995), no. 2, 415–458.
  • M. Rørdam, The stable and the real rank of $\mathcal{ Z}$-absorbing $C^*$-algebras, Internat. J. Math. 15 (2004), no. 10, 1065–1084.
  • P. J. Stacey, Crossed products of $C^\ast$-algebras by $\ast$-endomorphisms, J. Austral. Math. Soc. Ser. A 54 (1993), no. 2, 204–212.
  • A. S. Toms and W. Winter, Strongly self-absorbing $C^*$-algebras, Trans. Amer. Math. Soc. 359 (2007), no. 8, 3999–4029.
  • W. Winter, Localizing the Elliott conjecture at strongly self-absorbing $C^*$-algebras, J. Reine. Angew. Math. 692 (2014), 193–231.
  • W. Winter, Strongly self-absorbing $C^*$-algebras are $\mathcal{Z}$-stable, J. Noncommut. Geom. 5 (2011), no. 2, 253–264.